Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 69, NWS Denver/Boulder, CO

June 6, 2018Morgan County, Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 6, 2018, 5:41 PM MDT for Morgan County, Weld County, Colorado. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2018, 5:41 PM MDT (23:41 UTC)
Expired
Jun 6, 2018, 6:30 PM MDT
In force
49 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Morgan County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 88 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 6:18 PM MDTHAIL 1.256 Se New Raymer, COQUARTER TO HALF DOLLAR SIZED HAIL. SOFT.
Jun 6, 6:29 PM MDTHAIL 1.754 Wsw Stoneham, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 4:46 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3735 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

080 
WUUS55 KBOU 062341
SVRBOU
COC087-123-070030-
/O.NEW.KBOU.SV.W.0069.180606T2341Z-180607T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
541 PM MDT WED JUN 6 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  East central Weld County in northeastern Colorado...
  Northwestern Morgan County in northeastern Colorado...

* Until 630 PM MDT.

* At 541 PM MDT, a severe thunderstorm was located near Weldona, or
  10 miles northwest of Fort Morgan, moving north at 15 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Trained weather spotters.

  IMPACT...Expect damage to roofs, siding, and trees. People and 
           animals outdoors will be injured. Expect hail damage to 
           roofs, siding, windows, and vehicles.

* Locations impacted include...
  Fort Morgan, Log Lane Village, New Raymer, Orchard, Antelope
  Springs, Weldona, Stoneham, Jackson Reservoir and Goodrich.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4025 10383 4031 10412 4062 10418 4062 10359
TIME...MOT...LOC 2341Z 189DEG 15KT 4037 10394 

HAIL...1.75IN
WIND...60MPH
 
$$

SCHLATTER
1 follow-up statement
682 
WWUS55 KBOU 070000
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
600 PM MDT WED JUN 6 2018

COC087-123-070030-
/O.CON.KBOU.SV.W.0069.000000T0000Z-180607T0030Z/
Weld CO-Morgan CO-
600 PM MDT WED JUN 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR EAST CENTRAL WELD AND NORTH CENTRAL MORGAN COUNTIES...

At 559 PM MDT, a severe thunderstorm was located 7 miles south of New
Raymer, or 16 miles north of Fort Morgan, moving northeast at 25 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...Expect damage to roofs, siding, and trees. People and 
         animals outdoors will be injured. Expect hail damage to 
         roofs, siding, windows, and vehicles.

Locations impacted include...
Stoneham, New Raymer and Antelope Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4034 10377 4036 10399 4062 10398 4062 10359
TIME...MOT...LOC 2359Z 203DEG 23KT 4051 10384 

HAIL...1.75IN
WIND...60MPH
 
$$

SCHLATTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:41 PM MDT, 2 hours earlier.

Area forecast discussion, Jun 6, 3:41 PM MDT, 2 hours before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
341 PM MDT Wed Jun 6 2018

.SHORT TERM...(This evening through Thursday)
Issued at 341 PM MDT Wed Jun 6 2018

The plains airmass is primed for thunderstorm formation, with
the greatest potential across the northeast corner of the state
where models CAPES are in the 2000-3800 j/kg range. Even though
sfc temps have reached the low to mid 90s in Sedgwick and Phillips
Counties, convection has yet to fire off. However, believe that's
only a matter of time. Closer to the Front Range, isolated high
based storms have begun to move over the nearby plains. No precip
reaching the ground yet, just virga and some gusty winds.

Over the next few hours, convection will become more widespread
particularly along the Palmer Divide and northeast across Elbert
County, eastern portions of Adams and Arapahoe Counties, and
Washington counties along a low-level convergence zone. HiRes models
also indicate a sfc cyclone in Elbert County which is showing up
in observations. Models show this low migrating northeastward
along the above mentioned convergence zone across northeast
Colorado this evening about the time a mid-level shortwave trough
passes overhead. Believe storms firing east of a Sydney, NE to
Elbert, CO line will have the best chance for turning severe
between 5 pm MDT and 10 pm MDT today. Shear not terribly great,
but could see an isolated supercell or two produce a brief
tornado/land spout. But, the main severe weather threat will be
hail up to golf ball size and wind gusts to 60 mph. Evening
t-storms in the northeast corner of the CWA where dewpoints in the
mid to upper 50s may also produce locally heavy rainfall, with
possible one-hour rain totals up to 3/4 inch.

Storms are expected to move east of the CWA by midnight as drier air
spreads in from the west after the shortwave passes. However, on the
far eastern plains, a sely low-level flow should keep overnight
dewpoints in the 45-55 deg range. Lows tonight will be slightly .
cooler than last night under clearing skies.

On Thursday, the forecast area will still be under a strong upper
ridge. Models show another weak mid-level shortwave trough moving
through the ridge and passing over the forecast area during the
afternoon hours. Lower levels of the atmosphere not as moist as
today, and therefore CAPES not as great. But, could see a few
strong storms initiate along a weak sfc trough moving east off the
Front Range during the afternoon. Gusty winds will be the main
concern. As a result, PoPs will be lower tomorrow while
temperatures should be at least a couple degs warmer.

.LONG TERM...(Thursday night through Wednesday)
Issued at 341 PM MDT Wed Jun 6 2018

Medium range models continue to show southwesterly flow aloft over
Colorado through the weekend. This will keep warm temperatures
across the state with limited amounts of moisture intrusion.
Mountain areas will continue to see isolated shower development
each afternoon on the strength of the heating of the elevated
terrain. Most of the plains will have too much dry air at low
levels to sustain any deep, moist convection. The northeast corner
of the state, including Washington and Logan Counties may see
better moisture from the central Plains on Friday through Sunday
which could feed some thunderstorms east of a Sterling-Akron line.
High temperatures will continue climbing into the lower and mid
90s.

At the end of the weekend, flow aloft will switch to more westerly
as an upper trough moves across the northern Rockies. At the same
time, the upper ridging over the southern Plains will extends
westward over the Arizona and New Mexico. A surface cold front is
expected to move in Monday morning with cooler temperatures across
the plains. The increased westerly flow aloft will produce gusty
winds over the mountains which may raise fire weather concerns.
Temperatures on Monday and Tuesday will cooler and the westerly
flow aloft will be drier. These effects will stabilize the airmass.
By the middle of next week, things should begin to re-moisten as
moisture from the southern plains begins advecting into the
region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 341 PM MDT Wed Jun 6 2018

VFR conditions in store for the next 24 hours. Isolated
thunderstorms possible in the Denver metro area until around 01z
this evening. Wind gusts to around 40 mph and brief moderate
rainfall a possibility. Storms should be well east of the metro
area by 03z this evening with sfc winds turning from easterly to
southerly at speeds generally under 12 kts. On Thursday, south-
southeast 5-12 kts with a slight chance of thunderstorms after
21z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Baker
LONG TERM...Dankers
AVIATION...Baker
Hazardous weather outlook, Jun 6, 10:59 AM MDT, 6 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1059 AM MDT Wed Jun 6 2018

COZ030>051-070500-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1059 AM MDT Wed Jun 6 2018

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Thunderstorms are expected to develop over the Front Range by
midday and on the plains through the afternoon. The plains storms
could linger through late this evening. A few thunderstorms on
the plains could turn severe this afternoon, with the greatest
risk for severe weather east of a line from Fort Collins to Limon
from 5 pm to 10 pm today. Hail up to golf ball size and wind gusts
to 60 mph will be the biggest threats. However, locally heavy
rainfall and isolated tornadoes can not be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Much above normal temperatures will return for Thursday through
the weekend as upper ridging prevails. Moisture over the far
northeastern plains Thursday, and to a lesser extent on Friday,
will allow for a chance of strong to severe thunderstorms. These
storms will have strong outflow winds and possible large hail
associated with them.

A weather disturbance moving to the north of the area will
increase winds and bring even warmer and drier weather to the area
Sunday. This will increase fire weather concerns, especially in
the high country and high valleys. A cold front is expected to
move in late Sunday night into Monday which should bring
temperatures closer to normal through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 3 PM.

Baker/Dankers

In the hours before

Local storm report, Jun 6, 5:19 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
519 PM MDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             8 W FORT MORGAN         40.27N 103.95W
06/06/2018  M1.75 INCH       MORGAN             CO   TRAINED SPOTTER

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 9:42 PM MDTSevere Thunderstorm WarningBOULincoln37 min
Jun 6, 4:48 PM MDTSevere Thunderstorm WarningBOUMorgan42 min
Jun 6, 5:19 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld26 min
Jun 6, 5:27 PM MDTSevere Thunderstorm WarningBOULogan, Sedgwick48 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.